FDA Requests Boxed Warnings on Fluoroquinolone Antimicrobial Drugs
ROCKVILLE, Md -- July 8, 2008 --


The US Food and Drug Administration (FDA) has notified manufacturers of fluoroquinolone antimicrobial drugs that a Boxed Warning in the product labelling concerning the increased risk of tendinitis and tendon rupture is necessary.

The FDA has notified the manufacturers of these drugs that a Risk Evaluation and Mitigation Strategy (REMS) is necessary to ensure that the benefits of the drug outweigh the risks and that a Medication Guide for patients is necessary to warn about possible side effects.

"… Healthcare professionals and patients need to be aware of the increased risk associated with the use of these drugs of developing tendinitis and tendon rupture, particularly for certain patient populations," said Edward Cox, MD, Office of Antimicrobial Products, Center for Drug Evaluation and Research.

The risk of developing fluoroquinolone-associated tendinitis and tendon rupture is further increased in people aged older than 60 years, in those taking corticosteroid drugs, and in kidney, heart, and lung transplant recipients.

The FDA has conducted a new analysis of the available literature and postmarketing adverse event reports that confirms that use of fluoroquinolones is associated with an increased risk of tendon rupture. It also demonstrates that despite the current warning of tendon rupture in the labelling, large numbers of tendon-related adverse events continue to be reported.

The medications involved in this action are: ciprofloxacin, (Cipro, Cipro XR, ProQuin XR), gemifloxacin (Factive), levofloxacin (Levaquin), moxifloxacin (Avelox), norfloxacin (Noroxin), ofloxacin (Floxin).

For further information on fluoroquinolone antimicrobial drugs, see:
Code:
http://www.fda.gov/cder/drug/InfoSheets/HCP/fluoroquinolonesHCP.htm

SOURCE: US Food and Drug Administration